Hail, Wallace
- When
- July 29, 5:43 PM MST
- Where
- Wallace County, 6.91 mi S of Sharon Spgs Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -101.750
A line of thunderstorms developed across Wallace county and moved southeast, producing one penny hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms developed across Wallace county and moved southeast, producing one penny hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 4:53 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT WED JUL 29 2009 .DISCUSSION... 200 PM MDT WED JUL 29 2009 FORECAST FOCUS TO REMAIN ON PRECIPITATION CHANCES TONIGHT AND RECORD OR NEAR RECORD LOW TEMPERATURES FOR PARTS OF THE AREA TONIGHT AND THURSDAY NIGHT. ANOTHER SLUG OF MOISTURE TO MOVE ACROSS THE SOUTHWEST PART OF THE FORECAST AREA TONIGHT WHERE HIGHEST POPS WILL BE LOCATED. FURTHER NORTHEAST DRIER AIR MOVES IN FROM THE NORTHWEST SO LITTLE CHANCE OF PRECIP THERE. LOW TEMPS 50-55...RECORDS IN JEOPARDY INCLUDE BURLINGTON (51 IN 1971) AND MCCOOK (52 IN 1948). HILL CITY WILL BE CLOSE (51 IN 1965). FOR THURSDAY CONTINUED VERY COOL FOR THIS TIME OF YEAR. SHOULD SEE SOME SUNSHINE BY THE END OF THE DAY...WILL SHOOT FOR TEMPERATURES IN THE 65-70 RANGE IN FAR EASTERN COLORADO...LOW TO MID 70S ELSEWHERE. THE RECORD LOW HIGH TEMPERATURE IN GOODLAND IS 71 DEGREES SET BACK IN 1936...COULD BE CLOSE. CONTINUED RATHER COOL THURSDAY NIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOW 50S. RECORDS IN JEOPARDY INCLUDE YUMA (49 IN 1950)...MCCOOK (53 IN 1992) AND HILL CITY (56 IN 2000). SOUTH TO SOUTHWESTERLY WINDS INCREASE A BIT FRIDAY AFTERNOON GENERALLY EAST OF THE CO/KS BORDER AS A SURFACE TROUGH DEVELOPS AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA AROUND MIDNIGHT. CONVECTION WILL HOLD OFF TIL THE AFTERNOON HOURS WHEN COMBINATION OF TEMPERATURES IN THE MID TO UPPER 80S AND APPROACHING FRONT AND INCREASING UPPER DYNAMICS WITH THE TROUGH ASSOCIATED WITH THE FRONT MOVE CLOSER TO THE AREA. A FEW SEVERE STORMS EXPECTED. FORCING ALONG THE FRONT MAY PROMOTE SEVERE THUNDERSTORMS INTO THE EVENING BEFORE MOVING OUT OF THE AREA BY DAYBREAK SATURDAY MORNING. FOR SATURDAY IT WILL BE DRY AND SLIGHTLY COOLER IN WAKE OF FRIDAY/FRIDAY NIGHTS FRONTAL PASSAGE. HIGH TEMPERATURES IN THE LOW TO MID 80S. IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...UPPER PATTERN WILL BE TROUGHING IN THE GREAT LAKES AND WEST WITH RIDGING IN THE MIDDLE. LATEST MODELS HAVE WARMED THINGS QUITE A BIT FROM YESTERDAY AND LOOKING AT GFS/ECMWF 850 TEMPERATURES HAVE TRENDED TEMPERATURES UP AND SIMILAR TO HPC GUIDANCE. AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE JUST ABOUT EVERY DAY. HIGH TEMPERATURES IN THE 90S SUNDAY AND MONDAY...MID TO UPPER 80S TUESDAY AND WEDNESDAY. OVERNIGHT LOWS NEAR SEASONAL NORMS. 07 && .AVIATION... 545 PM MDT WED JUL 29 2009 FOR THE 00Z TAFS...EXPECT VFR CONDITIONS THROUGH THE PERIOD. HOWEVER...ONGOING CONVECTION HAS BEEN THROWING OUT OUTFLOW BOUNDARIES THAT HAVE BEEN CAUSING ADDITIONAL THUNDERSTORMS. DESPITE THESE NUMEROUS OUTFLOW BOUNDARIES...THE STRONGEST THUNDERSTORMS THAT HAVE BEEN CAUSING MVFR AND SOME IFR CONDITIONS ARE EXPECTED TO STAY SOUTH AND EAST OF BOTH TAF SITES. HOWEVER...WILL KEEP MONITIORING CLOSELY IN CASE THUNDERSTORMS DEVELOP QUICKLY NEAR THE SITES. OTHERWISE...A WEAKENING LINE OF SHOWERS BEHIND COLD FRONT SHOULD BE NEAR BOTH SITES THIS EVENING BUT SHOULD STAY VFR. AFTER THAT A LOT OF LINGERING CLOUD COVER AND NORTHERLY WINDS WILL PREVAIL THROUGH THE REST OF THE PERIOD. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT WED JUL 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 227 PM MDT WED JUL 29 2009 /327 PM CDT WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 70 THROUGH THE REMAINDER OF THE AFTERNOON. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH A BRIEF TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY. AT THIS TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 70 THIS AFTERNOON. 024
The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179430.